| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Increasing Medications

Q. My doctor is reluctant to increase my Wellbutrin dose from 150 mg once a day to twice a day. I also take 15 mg Remeron at night. I have researched some sites on the internet and I have read nothing to indicate that this is a problem. I tried increasing the dosage myself for a week and found I felt much better--I slept very well and felt alert all day.

With only the 150 mg Wellbutrin, I still feel a little dozy all day. My doctor had tried me on several antidepressants, Zoloft, Effexor, Celexa and all had awful side effects. This combination in these dosages seem to work fine for me. Why won't my doctor believe me or change the dosage?

A. There are really two issues contained in your question: one is "pharmacological," the other "interpersonal." With respect to taking 150 mg of bupropion [Wellbutrin] twice a day, there's no reason to prohibit this dose regimen in the average patient, all other things being equal. I mean that unless there are medical reasons that would make such a dose unwise or unsafe, Wellburtin can be given as 150 mg twice a day.

However, without knowing your doctor's rationale, I can't presume to judge his or her decision in this matter. For example, a few patients may develop high blood pressure with higher doses of Wellbutrin; some may experience higher than optimal blood levels of Wellbutrin if they are taking it along with other antidepressants (though I'm not aware of an interaction with Remeron).

The other issue is really one of the therapeutic alliance between you and your doctor. You feel, for example, that your doctor "won't believe" you. Is this really the case? Or does your doctor simply think it would be unsafe or unwise to increase the Wellbutrin? Have you tried sitting down with your doctor and voicing your frustration over this matter? If not, I would encourage you to do so.

If you simply get nowhere and your doctor truly seems to discount what you say, I would then consider seeking a second opinion regarding your care and treatment. It may be that you and your current doctor are not a good match--but I would not assume this until you've really tried to work out the disagreement.

Other Resources:

August 2003

Disclaimer Back to Ask the Expert